New Mexico, 2013

Dust Storm and Hail in New Mexico, June 5, 2013

June 5, 2013 · NWS ABQ · 24 events in 9 counties and zones

A backdoor cold front brought an increase in moisture as it made its way south and westward across eastern portions of New Mexico. An upper level shortwave trough was also present which further increased the chances for storm activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A backdoor cold front brought an increase in moisture as it made its way south and westward across eastern portions of New Mexico. An upper level shortwave trough was also present which further increased the chances for storm activity. Scattered to numerous showers and thunderstorms developed throughout the afternoon and evening hours with numerous severe reports. Large hail and severe winds were reported across much of the area from Quay County south through Curry and Roosevelt counties. Power lines were downed across several areas of Roosevelt County. Accumulations of smaller hail along Interstate 25 at La Bajada Hill south of Santa Fe resulted in a jack-knifed semi-trailer and a roll over crash.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 5, 11:01 AM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 5, 11:01 AM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1201 PM MDT WED JUN 5 2013

.AVIATION...
18Z TAF CYCLE
FRONT HAS PUSHED INTO THE RGV AS TSRA STARTING TO ERUPT OVER THE
NORTHWEST THIRD. A SECOND BOUNDARY WITH MUCH COOLER AIR PUSHING
INTO FAR NE NM WITH MVFR TO IFR CIGS IN ITS WAKE. THIS BOUNDARY
NOT WELL DEPICTED BY MODELS AND COULD POTENTIALLY REACH KTCC
BETWEEN 20-22Z. SCT TSRA WITH MVFR CIGS/VBSY AND SFC WND GUSTS TO
45 KT AND POTENTIAL FOR SMALL HAIL TO OCCASIONALLY OBSCURE MTS
CENTRAL AND WEST AND WILL TRACK GENLY EAST. MVFR CIGS TO FILL IN
OVER THE NORTHEAST AND EAST CENTRAL PLAINS AFT 02Z WITH CIGS
BECOMING IFR AND AREAS OF BR THEREAFTER. GUSTY EAST WIND INTO THE
RGV WILL DECREASE SOMEWHAT AFT 18Z BUT SHOULD RETURN BY 00Z.

&&

.PREV DISCUSSION...1049 AM MDT WED JUN 5 2013...
MESOSCALE CONVECTIVE SYSTEM THAT ROLLED THROUGH EASTERN
CO...OK...AND TX LAST NIGHT HELPED PROPAGATE THE FRONT FARTHER
SOUTH AND WEST THAN MODELS WERE INDICATING. HIGHER DEWPOINTS HAVE
CONSEQUENTLY SOARED IN SOME CENTRAL AREAS AHEAD OF SCHEDULE...AND
THIS WILL LIKELY MODERATE HEATING TODAY CENTRAL TO EASTERN ZONES.
HAVE TWEAKED TEMPERATURES DOWN...INCREASED DEWPOINTS...AND
ADJUSTED WINDS TO BE MORE IN LINE WITH CURRENT CONDITIONS. THIS
MAY ALSO CARRY THE THREAT FOR STORMS...SOME EVEN SEVERE...TOWARD
THE EAST SLOPES OF THE SANGRES...CENTRAL HIGHLANDS...AND STILL
OVER THE EAST CENTRAL TO SOUTHEASTERN PLAINS. NEW ZONES WILL BE
OUT MOMENTARILY.

52

.PREV DISCUSSION...539 AM MDT WED JUN 5 2013...
.AVIATION...
12Z TAF CYCLE
BACK DOOR FRONT/OUTFLOW BOUNDARY EXTENDS FROM THE EAST SLOPES OF
THE SANGRE DE CRISTOS SOUTHEASTWARD TO KCVN. SCT MVFR CIGS DVLPING
BEHIND IT...WHICH WILL IMPACT TAF SITE TCC FOR A FEW HOURS. SCT
STRONG TO SEVERE TSRA WILL DEVELOP ALONG AND BEHIND THE BOUNDARY
IN EASTERN NM MAINLY AFT 19-20Z. LARGE HAIL AND WIND GUSTS IN
EXCESS OF 50KT POSSIBLE. TAF SITES KLVS AND KTCC HAVE THE GREATEST
POTENTIAL AT SEEING TSRA...THOUGH KROW MAY HAVE A CHANCE LATE.
FRONT WILL PUSH WESTWARD THROUGH THE GAPS OF THE CENTRAL MOUNTAIN
CHAIN BETWEEN 00-02Z...RESULTING IN CANYON WINDS AT KABQ AND
KSAF...WITH GUSTS TO 30-35KT POSSIBLE. LOW CLOUDS WILL REDEVELOP
ALONG AND EAST OF THE CENTRAL MT CHAIN AFT 06Z THU WITH IFR OR
LIFR CIGS LIKELY. MT OBSCURATIONS POSSIBLE.

34

.PREV DISCUSSION...329 AM MDT WED JUN 5 2013...
...SEVERE THUNDERSTORMS POSSIBLE IN THE EAST TODAY WITH DRY
THUNDERSTORMS IN THE WEST...

A BACK DOOR COLD FRONT WILL BRING SOME MOISTURE FOR THUNDERSTORMS
AS IT BANKS UP AGAINST THE EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN TODAY...THEN INTO THE CENTRAL VALLEY TONIGHT. ALOFT...A
SHORTWAVE SWIRLING ON WATER VAPOR IMAGERY OVER W AZ EARLY THIS
MORNING WILL GRADUALLY SHIFT EASTWARD ACROSS NEW MEXICO TODAY.
SINCE MOISTURE WILL BE LIMITED IN THE WEST...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS SHOULD FAVOR LOCATIONS ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON AND EVENING. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THE EAST CENTRAL AND FAR
EASTERN PLAINS...WHERE SUFFICIENT SHEAR AND INSTABILITY ARE
EXPECTED. LIKE YESTERDAY...THE UPPER LEVEL SYSTEM SHOULD BE ABLE
TO TRIGGER A FEW DRY AND GUSTY THUNDERSTORMS MAINLY WEST OF THE
CENTRAL MOUNTAIN CHAIN TODAY. THE COLD FRONT WILL PUSH THROUGH
GAPS IN THE CENTRAL MOUNTAIN CHAIN WITH EAST CANYON WIND GUSTS IN
THE 15 TO 25 MPH TONIGHT.

THE BACK DOOR COLD FRONT IS EXPECTED TO INCREASE AFTERNOON
HUMIDITIES IN THE CENTRAL VALLEY AND ALONG THE EAST SLOPES OF THE
CONTINENTAL DIVIDE AROUND 5 TO 15 PERCENT THURSDAY ABOVE
TODAYS READINGS. THIS SHOULD ENABLE A MIXTURE OF WET AND DRY
THUNDERSTORMS TO DEVELOP THURSDAY AFTERNOON...AND THESE CELLS
COULD BECOME SCATTERED FOR A TIME. THE FARTHER WEST YOU GO THE
MORE LIKELY CELLS WILL PRODUCE MORE WIND THAN RAIN.
OTHERWISE...SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD FAVOR THE
CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGH PLAINS THURSDAY
AFTERNOON...BEFORE SCATTERED ACTIVITY SHIFTS SOUTHEASTWARD ACROSS
THE PLAINS DURING THE EVENING AND OVERNIGHT. CONVECTION IN THE
EAST SHOULD PUSH A GUSTY SOUTHEAST CANYON WIND INTO THE CENTRAL
VALLEY AGAIN THURSDAY NIGHT. A FEW SCATTERED TO SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND
EVENING ACROSS THE EAST.

AS NORTHWEST FLOW ALOFT PERSISTS...MOISTURE WILL RECYCLE FRIDAY
WITH ANOTHER ROUND OF MAINLY SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS FAVORING THE CENTRAL MOUNTAIN CHAIN AND EASTERN
PLAINS. ACTIVITY FARTHER WEST WILL GENERALLY BE MORE
ISOLATED...EXCEPT FOR SCATTERED COVERAGE ALONG THE EAST SLOPES OF
THE SOUTHWEST MOUNTAINS DUE TO A LITTLE BETTER POOLING OF LOW
LEVEL MOISTURE. YET AGAIN...SOME STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING FROM THE EAST SLOPES
OF THE SOUTH CENTRAL MOUNTAINS EASTWARD ACROSS THE SOUTHEAST PLAINS.

GFS AND ECMWF INDICATE DRIER AIR WILL SHIFT OVER THE AREA FROM THE
NORTHWEST ON SATURDAY IN THE WAKE OF AN UPPER LEVEL TROUGH THAT
WILL EJECT EASTWARD FROM THE NORTHERN AND CENTRAL ROCKIES FRIDAY
NIGHT. THERE IS A SLIGHT CHANCE THAT ENOUGH MOISTURE WILL LINGER
FOR A FEW THUNDERSTORMS ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN SATURDAY AFTERNOON. THEN...A RIDGE OF HIGH PRESSURE ALOFT
WILL BUILD OVER THE NM/AZ BORDER ON SUNDAY EFFECTIVELY ELIMINATING
ANY CHANCE OF PRECIPITATION. AFTER FALLING TEMPERATURES IN THE
WAKE OF THE BACK DOOR COLD FRONT TODAY AND THURSDAY...TEMPERATURES
WILL BEGIN TO REBOUND FRIDAY BEFORE CLIMAXING SUNDAY AND MONDAY
WITH READINGS 6 TO 12 DEGREES ABOVE NORMAL. MODELS SUGGEST THE
UPPER HIGH COULD SHIFT EAST OF THE FORECAST AREA GRADUALLY ON
MONDAY AND TUESDAY AS AN UPPER LOW OFF THE CA COAST SHIFTS
NORTHEASTWARD ACROSS THE NORTHERN AND CENTRAL ROCKIES. THIS WOULD
ALLOW SOME MOISTURE TO SEEP NORTHWARD INTO THE STATE. ALTHOUGH
THIS MOISTURE LOOKS FAIRLY LIMITED IN RECENT MODEL RUNS...IT
SHOULD BE ENOUGH FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
MAINLY FROM THE CONTINENTAL DIVIDE TO THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN. TEMPERATURES MAY ALSO COOL SOME BY TUESDAY
AS THE RIDGE AXIS SHIFTS OVER TX.

44

.FIRE WEATHER...
FORECAST REMAINS ON TRACK THIS MORNING. CONTINUE TO EXPECT AN
INCREASE IN MOISTURE FROM EAST TO WEST TODAY AND TONIGHT...PERHAPS
TO THE CONTINENTAL DIVIDE...OR EVEN FURTHER.

FRONTAL/OUTFLOW BOUNDARY HAS PUSHED THROUGH TUCUMCARI AND LAS VEGAS
THIS MORNING. DEWPOINTS... AND CONSEQUENTLY RELATIVE HUMIDITIES...
HAVE COME UP CONSIDERABLY BEHIND THE FRONT.  THOUGH THE FRONT MAY
SLOW SOME DURING PEAK HEATING...IT WILL CONTINUE TO SLIDE SOUTH AND
WEST THIS AFTERNOON. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
DEVELOP ALONG THE FRONT AS IT BACKS UP TO THE SANGRE DE CRISTO
MOUNTAINS. STORMS WILL THEN MOVE EAST OR SOUTHEAST THIS EVENING
ACROSS THE PLAINS...WHERE MANY AREAS SHOULD SEE BENEFICIAL RAINFALL.
OUTFLOW BOUNDARIES WILL REINFORCE THE FRONT THIS EVENING AND SEND IT
SURGING WESTWARD THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN.
STRONG GAP WINDS WILL SEND THE LOW LEVEL MOISTURE AT LEAST TO THE
CONTINENTAL DIVIDE. THUS...HUMIDITY RECOVERIES TONIGHT WILL BE GOOD
TO EXCELLENT FROM THE RIO GRANDE VALLEY EAST...AND FAIR ACROSS MUCH
OF THE WEST...QUITE AN IMPROVEMENT FROM THIS MORNING. MIXING HEIGHTS
WILL LOWER BEHIND THE FRONT...THUS LOOK FOR LOWER VENT RATES TODAY
ACROSS THE NORTHEAST...AND ACROSS MUCH OF THE EAST ON THURSDAY.

ADDITIONALLY TODAY...A FEW VIRGA SHOWERS OR DRY THUNDERSTORMS WILL
AGAIN BE POSSIBLE ACROSS THE WEST...WHICH WILL RESULT IN GUSTY AND
ERRATIC WINDS. THOUGH EASTERN AREAS WILL GET A BIG BOOST IN
HUMIDITIES TODAY...MINIMUM HUMIDITIES ACROSS THE WEST WILL BE 5 TO
10 PERCENT.

THE INFLUX OF LOW LEVEL MOISTURE WILL SET THE STAGE FOR THURSDAY. A
MIX OF WET AND DRY STORMS WILL BE IN STORE...WITH THE WET/DRY
BOUNDARY DEPENDENT ON WHERE THE FRONT STALLS.  SUFFICE TO
SAY...DRIER STORMS ARE EXPECTED THE FURTHER WEST YOU GO. WET STORMS
WILL PREVAIL FROM THE CENTRAL MTNS EAST.

MIXING HEIGHTS AND THEREBY VENT RATES WILL INCREASE ON FRIDAY AS
BREEZY SOUTHERLY WINDS RETURN ACROSS THE EAST.  DRIER AIR ALOFT WILL
ATTEMPT TO MIX DOWN ACROSS NORTHWEST NM ...BUT MODELS ARE HAVING A
HARD TIME RESOLVING HOW DRY IT MAY GET...WITH THE GFS/EURO MORE
BULLISH THAN THE NAM.  OTHERWISE...STILL ENOUGH MOISTURE ACROSS THE
EASTERN PLAINS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS.  COULD BE
SOME DRY THUNDERSTORMS ON THE WESTERN FRINGES OF THE MOISTURE.

SATURDAY AND SUNDAY AND INTO EARLY NEXT WEEK LOOK TO BE QUITE
WARM...WITH TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL AS WE
TRANSITION OUT OF NORTHWESTERLY FLOW AND THE UPPER HIGH BUILDS
OVERHEAD. AS SUCH...DRIER CONDITIONS APPEAR TO BE ON TAP...THOUGH
THE PSEUDO DRYLINE WILL CONTINUE TO DIURNALLY WAFFLE AROUND THE FAR
EASTERN PLAINS.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 5, 4:52 AM MST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 AM MDT WED JUN 5 2013

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
552 AM MDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ON THE EAST CENTRAL AND FAR EASTERN PLAINS WHERE DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE.

AREAS OF SMOKE FROM THE TRES LAGUNAS FIRE NEAR TERERRO AND THE
THOMPSON RIDGE FIRE NORTH OF JEMEZ SPRINGS MAY REDUCE VISIBILITIES
TO 3 MILES OR LESS AND IMPACT AIR QUALITY IN THE VICINITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...SOME STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE
POSSIBLE ON THE EASTERN PLAINS THURSDAY AND FRIDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
SOUTHERN UNION...HARDING...EASTERN SAN MIGUEL...QUAY...DE
BACA...CURRY...ROOSEVELT AND CHAVES COUNTIES DUE TO SEVERE
THUNDERSTORMS.

44

The radar

The Albuquerque radar (KABX), 199 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 10 hail, 2 dust storm. Local standard time, as filed.

Hail, Mora

When
June 5, 12:30 PM MST to 12:45 PM MST
Where
Mora County, 1.81 mi WSW of Naranjos
Measured
1 in hail
Reported by
Public
Coordinates
36.160, -105.010

Hail lasted for about 45 minutes and the largest stone was the size of a quarter.

Hail, San Miguel

When
June 5, 1:00 PM MST to 1:05 PM MST
Where
San Miguel County, 0.89 mi SW of Pendaries
Measured
1 in hail
Reported by
Public
Coordinates
35.820, -105.410

Quarter size hail reported near Pendaries.

Hail, Quay

When
June 5, 4:25 PM MST to 4:35 PM MST
Where
Quay County, 5.78 mi NNE of Logan
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.450, -103.380

Golf ball size hail broke windows and damaged a tree and nearby barn about 6 miles north-northeast east of Logan.

Hail, Quay

When
June 5, 4:40 PM MST to 4:45 PM MST
Where
Quay County, 3.5 mi N of Porter
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.260, -103.320

Golf ball size hail covered the ground about 4 miles north of Porter.

Hail, Quay

When
June 5, 4:42 PM MST to 4:48 PM MST
Where
Quay County, Porter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.210, -103.310

Nickel hail near Porter.

Hail, Quay

When
June 5, 5:00 PM MST to 5:05 PM MST
Where
Quay County, 0.89 mi SW of Bard
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.130, -103.250

Nickel hail near Bard.

Hail, Quay

When
June 5, 5:02 PM MST to 5:05 PM MST
Where
Quay County, 3.14 mi ESE of Porter
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.190, -103.260

Ping pong hail 4 miles north northwest of Bard.

Thunderstorm Wind, Quay

When
June 5, 5:02 PM MST to 5:15 PM MST
Where
Quay County, 3.14 mi ESE of Porter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.190, -103.260

Heavy rain, high winds, and large hail associated with a storm a few miles east southeast of Porter produced ping pong ball size hail and estimated northerly wind gusts around 50-60 mph.

Hail, Quay

When
June 5, 5:05 PM MST to 5:10 PM MST
Where
Quay County, 1.83 mi ESE of Bard
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.130, -103.210

Nickel hail covered the ground and broke two windows of a home a few miles east-southeast of Bard.

Thunderstorm Wind, De Baca

When
June 5, 5:25 PM MST to 5:30 PM MST
Where
De Baca County, 1.33 mi ENE of Ft Sumner
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
34.480, -104.220

Peak thunderstorm wind of 66 mph near Fort Sumner.

Thunderstorm Wind, Curry

When
June 5, 6:16 PM MST to 6:20 PM MST
Where
Curry County, 3.5 mi S of Ranchvale
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
34.450, -103.310

Ranchvale Elementary.

Thunderstorm Wind, Curry

When
June 5, 6:20 PM MST to 6:25 PM MST
Where
Curry County, 0.9 mi NE of (Cvs)cannon Afb
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -103.310

The CVS ASOS located at Cannon AFB recorded this gust during thunderstorm activity in the evening hours.

Dust Storm, Curry County

When
June 5, 6:20 PM MST to 6:30 PM MST
Where
Curry County forecast zone
Reported by
ASOS

KCVS ASOS in at Cannon AFB reported nearly zero visibility with recorded wind speeds in the 70 mph range at the time.

Dust Storm, Roosevelt County

When
June 5, 6:20 PM MST to 6:30 PM MST
Where
Roosevelt County forecast zone
Reported by
Emergency Manager

Wind speed around 30 mph with visibilities only 150ft at the intersection of 480 and 330 SW of Portales.

Thunderstorm Wind, Roosevelt

When
June 5, 6:23 PM MST to 6:30 PM MST
Where
Roosevelt County, 3.98 mi SW of Floyd
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.180, -103.630

Peak thunderstorm wind of 69 mph 4 miles southwest of Floyd.

Hail, Curry

When
June 5, 6:32 PM MST to 6:38 PM MST
Where
Curry County, 0.69 mi N of Texico
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.390, -103.050

Penny hail near Texico.

Thunderstorm Wind, Curry

When
June 5, 6:32 PM MST to 6:35 PM MST
Where
Curry County, 0.69 mi N of Texico
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.390, -103.050

Wind gust estimated at 70 mph near Texico.

Thunderstorm Wind, Chaves

When
June 5, 6:37 PM MST to 6:45 PM MST
Where
Chaves County, 4.87 mi N of Acme
Measured
50 kt (58 mph) measured gust
Reported by
Park/Forest Service
Coordinates
33.650, -104.320

Eight Mile Draw RAWS recorded this gust in Chaves County.

Thunderstorm Wind, Curry

When
June 5, 6:38 PM MST to 6:45 PM MST
Where
Curry County, 0.57 mi E of (Cvs)cannon Afb
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.380, -103.310

Via media reports there were 4 inch diameter tree limbs down near Cannon AFB.

Thunderstorm Wind, Roosevelt

When
June 5, 6:45 PM MST to 6:50 PM MST
Where
Roosevelt County, 1.85 mi WSW of Dora
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.920, -103.360

Dora mesonet measured a 64 mph peak wind.

Thunderstorm Wind, Roosevelt

When
June 5, 6:45 PM MST to 6:50 PM MST
Where
Roosevelt County, 8.4 mi ESE of Portales
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
CoCoRaHS
Coordinates
34.133, -103.194

A CoCoRaHS observer estimated a thunderstorm wind gust near 60 mph from the northwest that resulted in a power outage for several hours. Additionally, over one and a half inches of rain was measured but no hail observed. Numerous downed power lines were reported across Roosevelt County.

Thunderstorm Wind, Curry

When
June 5, 6:55 PM MST to 7:00 PM MST
Where
Curry County, 0.57 mi E of (Cvn)clovis Muni Airport
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
34.430, -103.070

Recorded by the CVN ASOS in Curry County in association with thunderstorm activity.

Thunderstorm Wind, Roosevelt

When
June 5, 7:05 PM MST to 7:10 PM MST
Where
Roosevelt County, 4.09 mi E of Milnesand
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio
Coordinates
33.650, -103.270

Report of 61mph peak wind gust 4 miles east of Milnesand.

Hail, Quay

When
June 5, 8:14 PM MST to 8:20 PM MST
Where
Quay County, 10 mi ESE of (Tcc)tucumcari Arpt
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
35.125, -103.436

Nickel hail 10 miles east southeast of Tucumcari.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444439, 444440, 444441, 444442, 444443, 444445, 444444, 444449, 444446, 444450, 444454, 444451, 444459, 444460, 444458, 444447, 444452, 444453, 444448, 444456, 444948, 444455, 444457, 444471.